Alert archive / Montana / High Wind Watches in 2022
High Wind Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at Jul 16, 2022, 1:27 PM MDT for 4 counties in Montana. It took effect at Jul 18, 2022, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 1:27 PM MDT (19:27 UTC)
- In effect from
- Jul 18, 2022, 12:00 PM MDT
- Expired
- Jul 17, 2022, 1:29 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -443 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS75 KMSO 161927 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 127 PM MDT Sat Jul 16 2022 MTZ007-172100- /O.NEW.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/ Butte/Blackfoot Region- 127 PM MDT Sat Jul 16 2022 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From Monday afternoon through Monday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
015 WWUS75 KMSO 171929 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 129 PM MDT Sun Jul 17 2022 MTZ007-190200- /O.UPG.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/ /O.NEW.KMSO.HW.W.0004.220718T1600Z-220719T0200Z/ Butte/Blackfoot Region- 129 PM MDT Sun Jul 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IDZ009-010-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Western Lemhi County-Eastern Lemhi County- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. The strongest winds are expected south of Leadore. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-006-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ043-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Potomac/Seeley Lake Region- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-190000- /O.NEW.KMSO.LW.Y.0010.220718T1600Z-220719T0000Z/ Flathead/Mission Valleys- 129 PM MDT Sun Jul 17 2022 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT MONDAY FOR FLATHEAD LAKE... * WHAT...Waves 1 to 3 feet with west winds 15 to 25 mph with gusts up to 30 mph expected on Flathead Lake. * WHERE...Flathead Lake in Flathead/Mission Valleys. * WHEN...From 10 AM to 6 PM MDT Monday. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Jul 16, 4:13 AM MDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 4:13 AM MDT, 9 hours 14 minutes before
Area Forecast Discussion National Weather Service Missoula MT 413 AM MDT Sat Jul 16 2022 .DISCUSSION...Looking at the water vapor satellite loop this morning, it is a little different that what we saw at this time yesterday morning. There is an upper ridge with a lot of dry air from California and offshore this morning. Yesterday there was a strong shortwave that was making its way northeastward into Oregon and eventually brought showers and thunderstorms to western Montana. It appears that this dry air is pushing into Nevada and causing some of the monsoon moisture to get shifted more eastward. This dry air could prevent much shower activity from getting further north of Lemhi County or southwest Montana. Any thunderstorms that form will contains mainly gusty winds and lightning. More showers and thunderstorms are possible on Sunday in the same areas from Lemhi County into southwest Montana. With the approach of the next trough over the Pacific Northwest, the afternoon breezes will be a little higher than Saturday. Strong upper level lift, with cold front underneath, ahead of the trough will be responsible for initiating night-time showers and thunderstorms late Sunday night into Monday morning across northwest Montana. The other potentially significant impact will be the winds. The westerly pressure gradient will be very strong. Some model soundings suggest that damaging winds greater than 50 mph could be possible along the Continental Divide and also from Lemhi County towards Silver Bow County by the afternoon. The day shift on Sunday will assess whether or not we may need to have any high wind highlights. Also area lakes will be quite choppy and we may need to issue wind advisories. This trough will bring a lot of dry air into the region. By the time Tuesday morning rolls around, high pressure will allow some higher valley locations to cool down into the 40s and perhaps upper 30s. The dramatically cooler high temperatures Monday, especially across northwest Montana (70s), will fade away in the rearview mirror by Tuesday and Wednesday as the heat comes back in gusto. It will be very dry across the region as relative humidity readings will lower down into the teens and single digits..get out that lip balm! Another upper level trough could influence our weather by later next week with potential shower and thunderstorms. && .AVIATION...Showers and thunderstorms are possible today between 16/2000Z and 17/0200Z between KSMN and KBTM. Brief reductions in ceiling and visibility, frequent lightning, and brief, erratic wind gusts may develop near storms. Skies will clear and winds diminish after 17/0300Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
High Wind Watches in Montana, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.